Here is My Question:
I was just diagnosed with RR MS and my doctor is talking about treatment with one of these medications: Tecfidura, Aubagio and Copaxone. In reading about these treatments on your page - my understanding is that they are only to prevent me from getting worse/relapsing, but they won't help me to feel better day to day and with side effects - I may feel worse? Is this correct?
It is always important to establish appropriate goals when you start a treatment for your MS. This helps alleviate some of the concerns that you’ve expressed in your question. But let’s discuss some concepts first.
Your question seems to imply that if a treatment doesn’t make you feel immediately better, it is not worth taking the treatment. This could not be further from the truth. Many of the persistent symptoms you are experiencing exist because the disease has been active and at least partially damaging your nervous system. This process is likely to continue without treatment. We tend to view symptom management and disease management separately.
Symptom management involves a number of approaches (including physical therapy, orthotics, aerobic exercise, progressive resistance training, dietary adjustment, cessation of smoking and other vices, elimination of offending medications, judicious use of some medications to modify symptoms, treatment of co-morbid conditions, meditation, yoga, acupuncture etc) used to modify if not eliminate a particular problem.
Disease management is designed to prevent further damage and symptoms from appearing.
When you do pick a disease modifying therapy you need to really consider three phases of treatment separately:
Phase I: This is the first 1 to 3 months of treatment when you are most likely to experience potential side effects of the treatment. Some treatments like Tecfidera tend to cause side effects early in treatment (4-6 weeks) and then the side effects diminish, if not disappear in most patients. Other therapies like Copaxone may continue to create the same side effect as long as you remain on treatment, notably injection site discomfort and skin reactions. Aubagio can cause hair thinning early in about 1 in 10 people, but this typically resolves within 6 months. Knowing the time course of these side effects and how to manage them is extremely important for making treatment decisions and dealing with whatever side effects emerge.
Phase II: This phase generally goes from month 3 to month 18. By this time you should know if you will be able to tolerate the treatment . Now you need to find out if the treatment works. Your neurologist should obtain a new baseline MRI scan of the brain 3 months after starting the treatment (if you plan to continue the treatment). Subsequent MRI scans 9 and 18 months after starting treatment (some neurologists do these scans 12 and 24 months after starting treatment ) can be compared to this baseline scan to see if the treatment is eliminating MRI related disease activity. If the treatment is not eliminating new MRI disease activity, it is probably time to consider a new treatment. Relapses during this time would also be a reason to consider an alternative treatment.
Phase III: This phase goes from about 18 month to 36 months. During this time you will be trying to determine if the treatment is continuing to eliminate MRI activity and relapses but, more importantly, you want to know if the treatment is limiting the development of brain atrophy and worsening disability. This usually requires your doctor to use special quantitative clinical and imaging measures. It is also during this phase that the rare long term risks of some of the more powerful therapies (alemtuzumab and Tysabri) emerge. Your doctor must be vigilant and monitor you for these risks at a time when you are feeling quite comfortable with the therapy.
I hope this helps with your decision process.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.